Kentucky, 2024

Damaging Wind in Kentucky, June 29, 2024

June 29, 2024 · NWS JKL · 1 event in 1 county or zone

While a cold front was slowly approaching the state from the NW on the day of June 29, a secondary boundary set up to the southeast, spanning across southcentral to northeast Kentucky. Along this boundary storms began to fire in the afternoon, creating a broken line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

While a cold front was slowly approaching the state from the NW on the day of June 29, a secondary boundary set up to the southeast, spanning across southcentral to northeast Kentucky. Along this boundary storms began to fire in the afternoon, creating a broken line. While most of the storms were strong but not severe, one storm in particular out-performed the rest in eastern Kentucky, resulting in both a Severe Thunderstorm Warning and Flash Flood Warning for Bath, Fleming, and Rowan counties in the northern portion of the JKL CWA. Fleming County dispatch received reports of several downed trees as the storm rolled through, all concentrated near the town of Tilton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 29, 6:15 PM EST, 1 hour 24 minutes earlier. Its key messages:

  • Thunderstorms are possible through Sunday as a cold front approaches and moves through. A few storms through the early overnight could produce strong wind gusts and heavy rain.
  • A short-lived break from the heat and humidity is forecast on Monday behind the cold front, quickly followed by a return of sultry conditions.
  • An active period of showers and thunderstorms may impact the Fourth of July holiday period from Wednesday through Friday. Best chances for showers and thunderstorms as of now are expected Thursday July 4th during the afternoon and evening. Heat indices will return to near 100 degrees for many locations as well during this time period.
Area forecast discussion, Jun 29, 6:15 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
715 PM EDT Sat Jun 29 2024

.KEY MESSAGES...

- Thunderstorms are possible through Sunday as a cold front
  approaches and moves through. A few storms through the early
  overnight could produce strong wind gusts and heavy rain.

- A short-lived break from the heat and humidity is forecast on
  Monday behind the cold front, quickly followed by a return of
  sultry conditions.

- An active period of showers and thunderstorms may impact the
  Fourth of July holiday period from Wednesday through Friday.
  Best chances for showers and thunderstorms as of now are
  expected Thursday July 4th during the afternoon and evening.
  Heat indices will return to near 100 degrees for many locations
  as well during this time period.

&&

.UPDATE...
Issued at 645 PM EDT SAT JUN 29 2024

22Z sfc analysis shows low pressure off to the northwest of the
area. This placed eastern Kentucky in a large warm sector out
ahead of a slow approaching cold front. For the most part, this
area has been capped at mid levels limiting the extent of any
convection despite high levels of instability. To the north,
closer to the better mid level flow, larger storms clusters - some
strong to severe - are moving just south of east. These may yet
threaten at least the northern parts of the JKL CWA later this
evening per trends and the latest CAMs. Should that occur, high
DCAPE and PWs could lead to damaging wind gusts and localized
flooding. Have updated the forecast with these ideas in mind and a
general timing for increased PoPs along and north of I-64 -
through midnight. Otherwise, its a very warm and humid start to
the evening with heat indices still around 100 degrees in many
locations - mostly owing to the high dewpoints. Specifically,
temperatures are running in the upper 80s to lower 90s while
dewpoints are in the low to mid 70s. Under partly sunny skies
winds are generally from the southwest to west at 5 to 10 mph. Did
also add in the latest obs and trends for the T/Td/Sky grids with
this update. These adjustments have been sent to the NDFD and web
servers along with a freshening of the zones and SAFs.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 253 PM EDT SAT JUN 29 2024

A series of shortwaves will maintain a broader upper level trough
moving east across the Midwest, northeast CONUS, Ontario, and Quebec
this weekend. We are on the southern edge of the prevailing
westerlies aloft associated with the trough. The trough will support
a surface cold front which will approach tonight and then pass
through from northwest to southeast on Sunday. Low level southwest
flow ahead of the front has transported warm and humid air across
the region, with highs in the upper 80s to lower 90s and dew points
in the mid 70s, with heat indices in the upper 90s to lower 100s
this afternoon.

Forecast soundings indicate capping in the middle atmosphere this
afternoon as mid-level heights continue to rise, which has
seemingly thus far prevented anything more than spotty shower
activity. However, by mid-evening height falls occur as a strong
shortwave moves across the Great Lakes region, and all models
indicate the atmosphere becomes uncapped, with CAMS depicting one
of more thunderstorm clusters moving across the forecast area from
northwest to southeast, likely emanating from upstream
development. As for the severe threat, the 20 to 30 kts of shear
with moderate instability supports a Marginal Risk especially as
any potential MCS moves southeast into the forecast area primarily
this evening.

With expected shower and thunderstorm activity occurring mainly
this evening into the overnight, any rain followed by partial
clearing toward dawn will support fog development. Regardless,
expect warm and "soupy" conditions through the overnight with even
the valleys remaining at 70 degrees or higher.

The cold front will move southeast through the forecast area on
Sunday with a similar atmospheric set-up ahead of the front.
Southeast KY won't have fropa until late Sunday and stands the best
shot at seeing more thunderstorms, while the far northwest part of
the forecast area is likely to have fropa before sufficient heating
to support development.

A much cooler and drier air mass moves into the region behind the
front, with temperatures falling into the mid 50s to lower 60s, with
warmer conditions in the valleys, especially if mixing from cool air
advection continues through the night.

.LONG TERM...(Monday through Saturday)
Issued at 315 PM EDT SAT JUN 29 2024

The various guidance including the ensembles are showing that a cold
front will push south of eastern Kentucky by early Monday. Then high
pressure builds into the Ohio Valley ushering in northeast flow
at the surface. This will aid in ushering in a much cooler and
drier airmass into the region. The airmass will be anomalous for
the first day of July, with PWATs running around 2 standard
deviations below normal and even some indication in ensembles we
could see near record min PWAT values for this time of year. The
afternoon highs will be running in the mid to upper 70s for most
locations and that around 5 to 10 degrees below climate normals.
These cool temperatures and decent afternoon mixing will set the
stage for a cool readings Monday night into Tuesday morning. That
said, lows in the low to mid 50s in the valleys and mid to upper
50s on the ridges under clear skies and good agreement on building
mid-level ridge for Monday night into Tuesday morning.

By Tuesday, there is good agreement on mid-level heights continue to
rise and high pressure pushes east allowing for some moisture
return. The cold front also pushes northward as a warm front Tuesday
afternoon. Even so, while warming into the upper 80s to lower 90s we
will see most locations see heat indices remain in the lower 90s.
This as moisture will lag behind some. However, ensembles and
deterministic guidance continue to build heights and moisture into
mid and late week timeframe. This will lead to warming, with
highs in the low to mid 90s by Wednesday and near 100 heat indices
possible at some locations. While most of Wednesday will be dry,
we could see some weakening in the ridging leading to the
potential for some shower and thunderstorm activity in the
afternoon (around a 15-30 percent chance of rain). The various
suites of guidance show this ridging breaks down further and we
become quasi-zonal mid-level flow across the Ohio Valley opening
up the potential for ridge riding mid-level waves. The NBM ramps
up chances of showers and thunderstorms to around the 60-70
percent range peaking Thursday afternoon. This seems reasonable
and some of these could be efficient precipitation producers given
the PWATs come back up closer to 2 inches or higher.

By the end of the week, there is some uncertainty on the
evolution of the waves mentioned before. However, given the ample
moisture and upstream cold front will stick with the NBM chances
of rain in the 60 percent range Friday. After this the models
really struggle with the passage of the previously mentioned cold
front and therefore keep Saturday chances of rain in the 30 to 50
percent range for now. However, could see this fluctuating before
that timeframe with some guidance suggesting it would be dry most
locations Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 715 PM EDT SAT JUN 29 2024

Showers and thunderstorms will likely impact the a few of the TAF
sites at times through the forecast period. The main window of
concern will be between 02 and 08Z with one or more thunderstorm
cluster depicted by high-resolution mesoscale models dropping into
the area. Meanwhile, until around 02Z, expect isolated showers
and thunderstorms. The spotty nature of this activity precludes
anything other than a mention of VCTS at this time. A few of the
storms later tonight could be strong to severe mainly producing
gusty winds. If a shower or thunderstorm impacts any TAF sites,
and there is any partial clearing by dawn, fog will likely crop up
at those terminals. Aside from fog and precipitation chances, VFR
conditions will hold for the majority of the time. Light
southwest winds of around 5 kts or less will continue into the
overnight hours, then become northwesterly later in the TAF
period. This will occur as a cold front brings much cooler and
drier air to this part of the state from northwest to southeast
during the day, Sunday - mostly after 18Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...CMC
LONG TERM...DJ
AVIATION...CMC/GREIF
Hazardous weather outlook, Jun 29, 1:53 PM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
253 PM EDT Sat Jun 29 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301900-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
253 PM EDT Sat Jun 29 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are likely, especially this evening into the overnight.
A few of the thunderstorms may produce strong wind gusts and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday into Sunday evening, and again
Wednesday afternoon through Friday night.

Afternoon heat indices are forecast to reach around 100 degrees in a
few south-central and southeastern Kentucky locations Sunday
afternoon, and then again area-wide Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

CMC/DJ

In the hours before

Special weather statement, Jun 29, 6:27 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
727 PM EDT Sat Jun 29 2024

KYZ044-300000-
Fleming KY-
727 PM EDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FLEMING COUNTY THROUGH
800 PM EDT...

At 727 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nepton, or 7 miles west of Flemingsburg, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Tilton,
Craintown, Wallingford, Cowan, Poplar Plains, Foxport, Elizaville,
Goddard, Ewing, and Flemingsburg Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
      3837 8347 3833 8386 3836 8388 3835 8390
      3837 8390 3836 8392 3845 8398 3849 8393
      3846 8385 3852 8364
TIME...MOT...LOC 2327Z 257DEG 16KT 3844 8387

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, Jun 29, 6:56 PM EST, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
756 PM EDT Sat Jun 29 2024

KYZ044-300030-
Fleming KY-
756 PM EDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FLEMING COUNTY THROUGH
830 PM EDT...

At 756 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elizaville, or near Flemingsburg, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Flemingsburg, Craintown, Mount Carmel, Nepton, Wallingford, Foxport,
Elizaville, Ewing, and Flemingsburg Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3852 8363 3850 8362 3850 8361 3849 8359
      3843 8358 3841 8352 3840 8348 3838 8345
      3837 8347 3836 8388 3847 8384 3852 8365
TIME...MOT...LOC 2356Z 265DEG 14KT 3841 8382

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, Jun 29, 7:12 PM EST, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
812 PM EDT Sat Jun 29 2024

KYZ044-051-052-300100-
Rowan KY-Bath KY-Fleming KY-
812 PM EDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BATH...FLEMING AND
NORTH CENTRAL ROWAN COUNTIES THROUGH 900 PM EDT...

At 812 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pecks Ridge, or 7 miles southwest of Flemingsburg, moving east at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flemingsburg, Pecks Ridge, Triplett, Tilton, Muses Mills, Hillsboro,
Craintown, Sherburne, Wallingford, Plummers Landing, Cowan, Poplar
Plains, Elizaville, Waltz, Goddard, and Ewing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3844 8358 3842 8355 3840 8348 3838 8345
      3840 8341 3832 8334 3828 8333 3827 8388
      3832 8384 3836 8388 3835 8390 3837 8390
      3837 8392 3842 8391 3846 8358
TIME...MOT...LOC 0012Z 264DEG 16KT 3834 8383

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

GREIF
Special weather statement, Jun 29, 7:36 PM EST, 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
836 PM EDT Sat Jun 29 2024

KYZ044-051-052-300115-
Rowan KY-Bath KY-Fleming KY-
836 PM EDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BATH...SOUTHEASTERN
FLEMING AND WEST CENTRAL ROWAN COUNTIES THROUGH 915 PM EDT...

At 836 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sherburne, or 10 miles southwest of Flemingsburg, moving southeast at
15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Owingsville, Marshall, Olympia, Reynoldsville, Wyoming, Peasticks,
Moore's Ferry, Craigs, Odessa, Bourbon Furnace, Pebble, Ringos Mills,
Sharkey, Slate Valley, Sherburne, Grange City, Bethel, Polksville,
and Oakley.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
120 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3829 8350 3806 8368 3823 8393 3829 8386
TIME...MOT...LOC 0036Z 301DEG 13KT 3829 8382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

GREIF

The radar

The Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
June 29, 7:39 PM EST
Where
Fleming County, Tilton
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
38.350, -83.750

Dispatch received 3 reports of trees downed from the Fleming County Garage Foreman in and near the community of Tilton. The trees were located on Mudsock Road, Pecks Ridge Road, and Three Mile Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192723.